WHEN ISN’T IT WORTH IT BECAUSE YOU’RE NOT YOU?
The more things that happen to you, one after another, which you have no control over, the more stressed out you’re going to be.
Some people, with an invincible attitude, do well under stress – they aren’t going to let it bother them.
Others learn with yoga and breathing techniques, to manage the unmanageable somewhat, and have something they can do when they feel stressed – which makes the stress bearable.
I’m running scared.
I’m not going to claim PTSD – the disorder part in particular – but I can see a bit of how people get to that point.
And when the solutions don’t work, when the medications given to alleviate the ‘problems’ don’t work, and instead have side effects as bad as, or worse than, the problems themselves, one starts to feel fragile and vulnerable – and scared.
I can no longer count on myself
I drove myself to church Sunday, finally getting back to my little choir at the Princeton U. chapel I love singing with, and things were going about as normal as you could expect. I left home having both eaten something and had a nap, and was even on the road a bit early, a good start. The substitute choir leader was kind and gentle and treated us as professionals. I brought a few people quickly up to date as to why I hadn’t been there since Feb. 4, and the singing went well.
Even climbing the steps from the crypt – which had become a problem I didn’t realize is called ‘shortness of breath,’ and which I mistakenly assigned to CFS or to simply getting older – was more doable than it had been – I took it slow from caution, not necessity.
Afterward, I chatted a few minutes, hit the bathroom (halfway down to the crypt), and set out for home after peeling an Atkins bar so I wouldn’t be empty, and starting to munch it in the car.
Getting home was the problem
Mind you, I’ve been driving myself just fine for at LEAST four years, maybe longer. I drove myself home the night of Feb. 4, when I ended up in the hospital the first time for chest pain the next morning. This is something I do: I am – I was – an independent adult.
I was about halfway home, when I had an episode of feeling extremely sleepy, and then having the sensation of being scared, and a rapid heart rate, not a good situation when you’re driving.
I got into the right-hand lane, which helped some, and pulled off into a mall parking lot soon after that. I wanted to call home – but my cell had no service. I walked around a bit, photographed (maybe – don’t really know how to use the camera on the phone) some WILD TURKEYS – or escapees from the turkey farm.
Back on the road (it’s a total drive of 20-25 minutes, no biggie), the feelings persisted, and I pulled into a strip mall further down the road – to find that every store was closed (Sunday after 6PM), and there were no other people, and the cell STILL had no service. I couldn’t call home to tell my husband I would take a nap in the car and would be a while.
After a bit, a pickup truck pulled in. I asked the other driver if I could use his phone – and he said it was not charge. He asked if there was anything I needed. I told him I’d be fine – and headed for home again.
It was a very uncomfortable drive the rest of the way, because there are no places such as stores to stop at, and I didn’t think I was so far gone as to need emergency services, but I can tell you I took it really slow, stayed in the right lane, made the easiest choices for streets, and was prepared to pull over at any moment.
I considered stopping at a house, preferably one with a lot of cars, and I’m sure one of my neighbors would have listened – but I was closer and closer to home, and just didn’t want the fuss that would have to ensue.
I made it, obviously, but I really needed that outing to be one which took me back to the tiny bit of normal I have, and it ALMOST did, but didn’t.
Side effects, stress, post-trauma reactions, anxiety?
I don’t know whether to blame some of these things – which came out of the blue without warning – on the same drugs I’m taking which have confusion, dizziness, lightheadedness, palpitations, and other such listed as side effects.
That night, and every night since, I take those drugs again – and it’s become a Scylla and Charybdis: there is no certainty close to either side.
I don’t dare stop the calcium channel blocker (amlodipine) which I was told to take after the previous Sunday resulted in an ER visit in the middle of the night because of really high blood pressures, but I don’t know if that drug is CAUSING the problems with its side effects. This week has been getting off one drug (Effient) that sent me to the hospital that last Sunday, and getting on two others (clopidogrel – Plavix-clone plus the amlodipine which barely brought the high BP down from the Effient).
Side effects are common when getting on new drugs.
Side effects take a while to fade when you stop taking a drug.
Meanwhile, my system feels like a funhouse.
The whole week has been fraught – high blood pressure spikes (not high enough for the ER, but much higher than I’m used to) – with a host of minor symptoms – enough of a daily variation that it seriously worried me, but knowing that they would tell me to just keep taking the drugs).
I want somebody to KNOW, to fix things, to tell me it’s okay. I want to be able to get through a weekend without monitoring every time I feel shaky or the heart is racing. I’ll see the doctor – April 20th. That seems awfully far away.
It’s not any individual thing; it’s the accumulation, the unpredictability, and the fact that I have demonstrated paradoxical responses to everything they’ve given me so far.
I want to be stable. I don’t want to take ANY drugs that are not strictly necessary – I worry that they will accumulate like the Effient and cause problems simply because I’m not clearing them out properly.
And I worry about the stents, stent blockage, and the bleeding risks of taking drugs which keep you from clotting.
I do not believe in taking one drug to counteract the side effects of another. The principle is wrong. And I don’t react well to it anyway – plus it leaves me in a position of not knowing which to stop.
I guess I can say I’ve had every side effect in the book; well, about 50% of them – so far.
I am not happy.
And I’m scared.
And I keep remembering that I did NOT have a blood pressure problem even when one of my arteries was getting quite blocked! So I don’t understand why I have one now – it must be their drugs.
It’s getting worse by the day.
In a week, nothing has changed – except that I can’t write. No brain kicking on, not for even an hour to write with.
And I’m not myself.
And I can’t function this way.
I didn’t have much, but now it’s gone.
I have a sing tonight.
I will have to drive myself home around 11PM. My husband (who isn’t even awake at that time) has offered to drop me off and pick me up – the very last thing I want.
I’m already a significant burden, since there are so few things I can do for us.
I don’t know if I’m going.
If I have another reaction like last Sunday, this time at night…